Fentanyl or Duragesic Patch

by Dr. George Crabb on October 8, 2011 · 0 comments

Greg was a 42-year-old man that was disabled from his job as a police officer secondary to severe rheumatoid arthritis (RA). His law enforcement career looked promising as he advanced quickly up the ranks, reaching the position of sergeant in record time for his municipality. At the age of 30 he started noticing joint pain with morning stiffness and he was ultimately diagnosed with RA. At first the RA did not affect his job performance but his condition rapidly worsened over a course of 5 short years and he finally had to take a medical retirement and permanent disability.

As his RA continued to advance his pain escalated dramatically. Greg was not only dealing with significant pain and disability but also dealing with a severe component of depression because he had lost his career as a police officer and saw nothing worthwhile in his future except for more disability, more depression, and more severe pain.

Greg was initially started on an anti-inflammatory and hydrocodone (also known as, Vicoden, Norco, Lortab, Lorcet, etc) for his pain. He soon became tolerant of the hydrocodone and progressed to Percocet then ultimately to the fentanyl patch, still using the Percocet for “breakthrough pain.” He soon realized, after putting the first fentanyl patch on his skin, that fentanyl was different from the other opiate-like drugs he had been on previously. The Fentanyl patch made him feel different, it made him feel almost “normal” and more importantly to him it made his depression disappear (or at least he thought.) He went from the 25 mcg patch that he would apply every 3 days to the 100 mcg patch every 3 days in a few short months. Over the course of the next few months Greg’s personality changed. He started acting “funny” according to his wife of 20 years. He became unreliable, agitated, argumentative and at a few distinct times hostile. This was a fundamental change for Greg. His wife even caught him in several lies which he adamantly denied.

When he presented to my office I immediately noticed that he was in significant trouble and headed for total and complete destruction if intervention wasn’t soon coming. When I first met with him, his wife was at his side. After a lengthy conversation and performing my medical assessment, his wife and I confronted him about his personality changes and that we felt that the fentanyl patch was a foundational problem. Greg became immediately defensive, denying all accusations. He went on to say that he felt that his wife was looking for a reason to leave him and that I had no idea what was going on inside of him in regards to his medical condition and in regards to the fentanyl patch. He was not interested in any of my recommendations. As he left my office I gave him a “Breaking the Chains” tract and invited him to attend church with me and my family the following Sunday. He replied to my invitation with the following statement, “I don’t need your help and I definitely don’t need God!”

Five days later he was found unresponsive in his living room by his wife. The wife immediately called 911 and the EMS unit arrived at their house in a few short minutes. They feverishly attempted to revive him. As they continued to work on him they rushed him to the emergency room where he was ultimately pronounced dead. It was noted on his autopsy report that ten, 100 mcg fentanyl patches were found on his body and his toxicology report found deadly levels of fentanyl in his blood system which was listed as the official cause of death. Later, the investigation found that Greg had 5 different physicians, each of which were prescribing fentanyl patches to him unaware that other doctors were involved in his care. Greg had masterfully deceived each doctor making them believe that they were his only prescribing physician.

Unfortunately, Greg is not alone. It is a known fact that many people are abusing fentanyl patches and most are unaware of the devastating consequences that will happen if they do not stop.
Fentanyl is a synthetic (made in the laboratory) opiate. Fentanyl’s potency or strength is reportedly 80 times that of morphine. Although fentanyl is usually administered as an intravenous medication in the hospital setting, fentanyl is also available in prescription form as a transdermal patch with continuous release into the blood system and it is also available as a lollipop (absorbed through the buccal mucosa) which is usually used for breakthrough pain in patient’s diagnosed with cancer.

Both the licit and illicit use of fentanyl has dramatically increased over the past 10 years. The fentanyl patch is designed to be worn for 72 hours then taken off and replaced by a new patch. At this point, the used patches still contain substantial amounts of fentanyl and the potential for abuse is obvious. According to the DEA, fentanyl patches may be sold on the street for as much as $100 per patch. The fentanyl patches may be smoked or ingested or the contents may be extracted and injected intravenously. Some people reportedly smoke the patches by scraping the contents from the patch onto aluminum foil. The fentanyl is lit, and the smoke is inhaled with a pipe or pin case. Some individuals intravenously inject the contents of the fentanyl patch with devastating consequences including abscess formation, deep venous thrombosis (blood clots), superficial thrombophlebitis and of course death. The fentanyl lollipops have the street name “perc-a-pops.” They have a street value of roughly $20 a piece. Overdosing with fentanyl, regardless of the delivery system, will exhibit symptoms of opioid intoxication such as respiratory depression with potential respiratory failure, central nervous system (CNS) depression, low blood pressure, mood swings, agitation, fatigue, coma and death. Withdrawal symptoms are severe including restlessness, agitation, severe muscle aches, nausea, vomiting, diarrhea, decreased appetite, depression, anxiety, headache and severe insomnia.

Just because a drug is prescribed by a physician does not mean it is safe and without the potential of abuse or addiction. All medicines, whether it be prescriptions or medicines that you can obtain over-the-counter (OTC), must be taken cautiously and the individual must be aware of all potential risks and side effects including abuse. Regardless if the drug is legal or illegal, prescription or OTC, the abuse is real and the devastation is deep. Jesus is willing and able to give freedom to all those that come to Him, from all drugs of abuse. The key, the answer is to daily abide in Jesus Christ.

{ 0 comments… add one now }

Leave a Comment

Previous post:

Next post:

The Fundamental Top 500The Baptist Top 1000 Bible Top 1000